Skip to Main Content

++

Chapter 61. Post-Obstructive Pulmonary Edema (POPE)

++
++
++

Which of the following situations would be least likely to result in an episode of post-obstructive pulmonary edema?

++
++
++

A. A 25-year-old male bites and occludes the endotracheal tube for a period of less than 60 seconds on emergence from a desflurane-based anesthetic. He never desaturates below an SpO2 of 90%.

++
++

B. A 25-year-old male was scheduled for appendectomy. During RSI using fentanyl, propofol, and rocuronium, tracheal intubation was achieved with a Trachlight™ following three failed intubation attempts using a Macintosh blade; difficulty with BMV was experienced between intubation attempts.

++
++

C. A 25-year-old male has been extubated “deep” following surgery for a deviated nasal septum. At the time of extubation, end-tidal desflurane was 3%.

++
++

D. A 6-year-old child has presented to the ED with acute epiglottitis, is “tripoding” with stridor, drooling, and respiratory distress. Intubation using an inhalational induction in the operating room is planned.

++
++

E. A 25-year-old male weighing 120 kg is having banding of hemorrhoids under general anesthesia with a laryngeal mask airway. Following a propofol induction, he has been given a total of 100 µg of fentanyl, is breathing a mixture of air and sevofluorane, with an end-tidal sevofluorane concentration of 1.7%.

+
++

(B) POPE likely occurs because of an upper airway obstruction (A and D) or laryngospasm (C and E). It is least likely to occur due to difficult laryngoscopic intubation with difficulty with BMV (positive pressure ventilation) between intubation attempts (B).

++
++
++

Emerging from general anesthesia for shoulder acromioplasty and shortly after extubation, a 25-year-old man experiences an episode of laryngospasm and makes vigorous, yet futile inspiratory attempts against his closed glottis. Which of the following responses would be appropriate?

++
++
++

A. Suction the back of the throat with rigid tonsil suction, insert an oral airway, and perform an exaggerated jaw thrust.

++
++

B. Immediately give succinylcholine 100 mg as he is at high risk of post-obstructive pulmonary edema.

++
++

C. As the laryngospasm is probably related to pain, give a dose of parenteral narcotic such as sufentanil 5.0 µg.

++
++

D. Give lidocaine 100 mg intravenously.

++
++

E. Perform an airway opening maneuver and apply CPAP by mask; if this does not break the laryngospasm within 30 seconds, give succinylcholine.

+
++

(E) Laryngospasm following extubation is best managed by performing an airway opening maneuver and applying CPAP by mask; if this does not break the laryngospasm within 30 seconds, give a small dose of IV succinylcholine.

++...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.